Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS San Diego, CA

February 27, 2001San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Feb 27, 2001, 3:57 PM PST for San Diego County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2001, 3:57 PM PST (23:57 UTC)
Expired
Feb 27, 2001, 5:00 PM PST
In force
63 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 12.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2001-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2001-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 272359
SVRSAN
CAC073-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
357 PM PST TUE FEB 27 2001

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SAN DIEGO COUNTY IN SOUTHERN CALIFORNIA
  THIS INCLUDES THE CITIES OF...CARLSBAD...EL CAJON...ENCINITAS...
  ESCONDIDO...FALLBROOK...LA MESA...LAKESIDE...OCEANSIDE...POWAY...
  SAN DIEGO...SAN MARCOS...SANTEE...VISTA

* UNTIL 500 PM PST

* AT 348 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
A SEVERE THUNDERSTORM OVER WESTERN SAN DIEGO COUNTY...CENTERED   
NEAR POWAY AND SCRIPPS RANCH. THE STORM WAS NEARLY STATIONARY. 
HAIL TO NEAR 1 INCH...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3321 11738 3267 11714 3289 11684 3319 11668
          3339 11683 3339 11725

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 2:30 PM PST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 27, 2:30 PM PST, 1 hour 27 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PST TUE FEB 27 2001

                             ...SYNOPSIS...

UPPER LEVEL LOW PRESSURE OVER THE SOUTHWEST COMBINED WITH A MOIST
AIR MASS WILL CAUSE A GRADUALLY DECREASING CHANCE OF SHOWERS INTO
THURSDAY. THERE WILL ALSO BE SOME THUNDERSTORMS. GENERALLY DRY
FRIDAY AND SATURDAY AS THE STORM TRACK SHIFTS NORTH. ANOTHER
PACIFIC STORM COULD BRING MORE SHOWERS VERY LATE IN THE WEEKEND OR
EARLY NEXT WEEK.

                            ...DISCUSSION...
WITH AFTERNOON HEATING GOOD CONVECTION HAS DEVELOPED WITH ISOLATED
THUNDERSTORMS. MODELS SHOW UPPER LEVEL LOW SOUTHWEST OF
SAN DIEGO WILL DRIFT NORTHEAST OVER THE NEXT 12-18 HOURS BUT WILL BE
REPLACED BY ANOTHER COLD LOW DROPPING RAPIDLY SOUTH OFF THE COAST
WEDNESDAY NIGHT AND THURSDAY. GIVEN THE FACT THAT COLD AIR WILL
PRETTY MUCH STAY IN PLACE ALOFT OVER THE CWA THROUGH THE PERIOD
EXPECT SHOWERS AND ISOLATED THUNDERSTORMS TO CONTINUE THROUGH
WEDNESDAY NIGHT. MAY STILL BE ENOUGH INSTABILITY AROUND THURSDAY
MORNING FOR A CHANCE OF SHOWERS BUT CONDITIONS SHOULD BE IMPROVING
THURSDAY. ENOUGH SNOW AT HIGHER ELEVATIONS IN SAN BERNARDINO AND
RIVERSIDE COUNTIES TO RAISE WINTER STORM WARNINGS THROUGH WEDNESDAY.
SNOW LEVELS WILL REMAIN AROUND 4000 TO 5000FT THROUGH THE PERIOD.

NEW AVN FASTER AND THUS MORE PROGRESSIVE BUT NOT QUITE AS DEEP WITH SYSTEM
SUNDAY INTO MONDAY. SO AM INCLINED TO GO WITH A CHANCE OF RAIN OR
SNOW UNTIL IT BECOMES CLEARER AS TO HOW THE MODELS WILL HANDLE IT.
IN ANY CASE SYSTEM SHOULD BE GONE BY TUESDAY WITH A DRY DAY EXPECTED.

SAN 9743

ECC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 3:12 PM PSTFlash Flood WarningSGXSan Diego63 min
Feb 27, 3:20 PM PSTSevere Thunderstorm WarningSGXSan Diego40 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.